Hail, Jefferson
- When
- March 29, 2:01 PM CST
- Where
- Jefferson County, 0.69 mi S of Pear Ridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.910, -93.930
Mostly dime size hail, however a few quarters also mixed in during a thunderstorm.
A slow moving upper level disturbance and cold front produced widespread thunderstorms and heavy rain. Some storms became severe and flooding also occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A slow moving upper level disturbance and cold front produced widespread thunderstorms and heavy rain. Some storms became severe and flooding also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 10:46 AM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
1146 AM CDT Wed Mar 29 2017
.AVIATION...A vigorous storm system advancing through the midwest
will maintain a tight pressure gradient with strong and gusty
south winds through this afternoon and into the evening until an
associated frontal passage. Shower and thunderstorm activity will
be on the increase west to east and carrying TEMPO groups for
convection accordingly. More robust thunderstorms will have
the potential for higher wind gusts.
&&
.PREV DISCUSSION... /issued 1050 AM CDT Wed Mar 29 2017/
UPDATE...
Line of convection heading into the greater Houston area of
Southeast Texas currently. This activity may undergo a brief
weakening trend before noon, as it begins to reach the forecast
area. However, hi-res models show activity regenerating and firing
up after 2-3 pm over western portion of Southeast Texas of the
forecast area. With this activity gradually moving into Southwest
Louisiana during the evening hours. Still potential for severe
weather and we will be launching a special RAOB at 18Z to sample
the airmass for this afternoon. Surface winds still expected to
increase this afternoon and will keep the Wind Advisory in place
as is. No significant changes to the grids/forecast at this time.
Rua
DISCUSSION...
PREV DISCUSSION... /issued 630 AM CDT Wed Mar 29 2017/
AVIATION...Spotty MVFR conditions are occurring this morning and
will continue, however ceilings are expected to lower more this
afternoon and into tonight. Rain and thunderstorms will occur this
afternoon and tonight across the region which will lower the vis.
Strong gusty winds are also expected. Winds will be generally SSE
this morning and become SW tonight.
PREV DISCUSSION... /issued 547 AM CDT Wed Mar 29 2017/
DISCUSSION...
Vigorous upper low nearing the TX panhandle per latest water vapor
satellite imagery, with latest sfc analysis showing an elongated
area of low pressure over northern TX, with a leading dryline/front
extending south through Central TX and a trailing cold front
stretching west across north TX into NM.
Elevated winds over coastal SE TX/SW LA are finally starting to
settle down a bit. This looks to be short lived, however, as winds
are forecast to increase this afternoon across most of the area
along/south of I-10 and over parts of E Central LA owing to the
tight pressure gradient and a 30-40KT LLJ. Went ahead an issued a
wind advisory from noon through 6 pm, though it is possible an
extension in time may be needed for locations near the coast.
Gusts could reach into the 35-40 mph range.
Initial band of convection raced eastward across Central and into
Eastern TX overnight and early this morning, weakening and pushing
out an extensive outflow which is currently generating light
returns over interior SE TX. This scenario was depicted fairly
well in high resolution CAM guidance, albeit the guidance was a
little slower than what actually materialized. There has and
continues to be greater disparity in convective evolution today,
however. Examining the overall progged environment and the
guidance that did perform well with this initial round continues
to yield the general idea that significant convection will hold
off spreading into and/or developing over E TX until later this
afternoon with the arrival of more favorable lapse rates and
greater lift accompanying a coupled/split jet structure. All
severe modes continue to look possible per forecast
soundings/parameters. Convection will then spread/move into W LA
during the evening and continue TWD the Atchafalaya through the
overnight period. The trailing CDFNT, which will eventually
overtake/merge with the leading boundary, is forecast to be
pushing east of the Sabine River by early THU morning, and will
exit east of the Atchafalaya by late afternoon/early evening. Bulk
of convection is progged to occur well ahead of the actual
boundary, however, and latest guidance continues to accelerate its
departure such that PoPs THU were trended downward.
Flat ridging in the wake of the departing upper low will result
in quiet weather on FRI, with good rain chances returning late SAT
through SUN night with the approach and passage of another upper
low.
13
MARINE...
Strong and gusty south winds along with rough seas are expected
to persist today as a low pressure area and an associated cold
front approach the area. Winds are forecast to gradually subside
from west to east tonight as the front nears and then pushes
through the region. A brief period of west winds will follow the
frontal passage, with an onshore flow returning Thursday night
into Friday. South winds will increase again over the weekend in
association with another storm system forecast to affect the area.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 82 67 75 54 / 20 80 40 10
LCH 81 66 77 57 / 40 80 40 10
LFT 84 72 80 61 / 10 70 60 10
BPT 81 63 79 58 / 60 70 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ031>033-041>045-
052>055-073-074.
TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432.
Small Craft Advisory until 10 PM CDT this evening for GMZ435.
SMALL CRAFT EXERCISE CAUTION until noon CDT today for GMZ435.
&&
AVIATION...23Hazardous Weather Outlook National Weather Service Lake Charles LA 618 AM CDT Wed Mar 29 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 301130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight There is a slight to enhanced risk of severe thunderstorms today and tonight. While uncertainty exists with the exact timing and evolution, scattered to numerous thunderstorms are expected to develop or spread into East Texas this afternoon, with activity continuing to spread east into Louisiana tonight. All modes of severe weather are possible, which includes tornadoes, damaging winds, and large hail. South winds are forecast to increase and become gusty this afternoon across areas generally along and south of I-10 and over parts of East Central Louisiana. A wind Advisory is in effect for these areas from noon through 6 pm, and may need to be extended further in time for areas near the coast. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over East Central and South Central Louisiana early Thursday morning before pushing across the Atchafalaya River as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Sunday night. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed later today and tonight. GMZ430-432-435-450-452-455-470-472-475-301130- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 618 AM CDT Wed Mar 29 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Gusty south winds and rough seas are expected to continue today, and small craft advisories are in effect today and into this evening. Winds are expected to gradually subside from west to east tonight. In addition, an upper level storm system crossing the region will bring a risk of severe thunderstorms this afternoon and tonight. All modes of severe weather will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected to continue over the Gulf waters into Thursday morning, pushing east of the area by afternoon as a cold front sweeps through the area. Severe weather will continue to be possible with this activity. Another upper level storm system will affect the region Saturday night through Monday. Considerable variability is present in model guidance at this time, but it appears that at least some severe weather and/or locally heavy rainfall risk will accompany this system as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
241 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM MARINE TSTM WIND 12 S SEA RIM STATE PARK 29.51N 94.02W
03/29/2017 E40 MPH GMZ450 TX PUBLIC
REPORT FROM PLATFORM IN HIGH ISLAND BLOCK 22.
&&
MOGGEDSpecial Weather Statement
National Weather Service Lake Charles LA
258 PM CDT WED MAR 29 2017
TXZ180-201-215-216-259-261-292100-
Orange TX-Jefferson TX-Hardin TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
258 PM CDT WED MAR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN TYLER...EASTERN HARDIN...NORTHWESTERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 400 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
China, or 8 miles west of Beaumont, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Beaumont, Lumberton, Silsbee, Buna, Evadale, Bevil Oaks, China,
Lakeview, Caney Head and Weiss Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 3066 9412 3063 9388 3055 9388 2993 9422
3000 9440
TIME...MOT...LOC 1958Z 204DEG 42KT 3005 9428
06The Lake Charles radar (KLCH), 73 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
8 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.
Mostly dime size hail, however a few quarters also mixed in during a thunderstorm.
A tornado touched down on both the north and south sides of Lake Charmaine,|blowing multiple trees down. One home had a tree land on it and a tree landed on a SUV. Several homes had minor damage to their siding. The peak winds in the tornado was estimated at 105 MPH. The path was 1.3 miles long and 600 yards wide.
The sheriffs department reported a large tree down across Highway 69 North.
The public reported trees and power poles down along County Road 84.
Multiple trees were blown down along FM 1013 east of Hillister, on both the|north and south sides of the road. The peak winds in the tornado was estimated at 105 MPH. The path was half a mile long and 300 yards wide.
Trees were downed onto Highway 190.
Several trees were snapped or blown down along FM 1005 near the|intersection with US Hwy 96. The peak winds in the tornado was estimated at 105 MPH. The path was 0.4 mile long and 25 yards wide.
Numerous large trees were uprooted or snapped along Highway 63 west|of Farrsville, including County Roads 1012, 1064, and 1065. At least two houses had|trees land on them. The tornado ended along US Highway 87 south of Mayflower, where|a mobile home lost its roof and a couple of large trees were snapped near a church. The peak winds in the tornado was estimated at 110 MPH. The path was 12.2 miles long and 800 yards wide.
KBMT reports an estimated wind gust of 60 MPH on Major Drive in Beaumont.
KBMT relayed a report of trees down at Sul Ross and Williamsburg in the Regina Howell area of Beaumont.
KBMT relayed a report of quarter size hail near Port Neches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688042, 688053, 688063, 688064, 688056, 688043, 688065, 688044, 688057, 688060, 688046, 688047, 688048, 688049, 688067, 688066, 688050.